Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 30, NWS Wilmington, NC

August 26, 19985 counties in North Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 26, 1998, 9:08 PM EDT for 5 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 9:08 PM EDT (01:08 UTC)
Expired
Aug 27, 1998, 1:10 AM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 270109
FFWILM
NCC017-019-047-129-141-270510-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
908 PM EDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 110 AM EDT

* AT 905 PM HEAVY RAIN WAS FALLING ACROSS THE AREA FROM RAIN BANDS
CIRCULATING AROUND THE CENTER OF HURRICANE BONNIE. RAINFALL RATES
OF AN INCH PER HOUR WILL CONTINUE INTO THE EARLY MORNING HOURS...
CONTINUING THE THREAT OF FLOODING IN SOUTHEAST NORTH CAROLINA.

RAINFALL AMOUNTS IN EXCESS OF 5 INCHES HAVE ALREADY FALLEN WITH
HURRICANE BONNIE. AND ADDITIONAL AMOUNTS OF 2 TO 4 INCHES WILL
AGGREVATE FLOODING CONDITIONS ON ALREADY SATURATED GRObUNDS ACROSS
THE REGION. THE AREAS MOST LIKELY FOR FLOODING WILL BE ALONG
RIVERS... STREAMS... DITCHES AND OTHER LOW LYING AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.


TM/SQI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:05 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 26, 9:05 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
905 PM EDT WED AUG 26 1998

RAH: NONE
CAE: COORDINATED VIA TELEPHONE

DISC: BONNIE CONTINUES TO MEANDER ALONG THE SOUTHERN N.C. COAST.
GIVEN PRESENT TRENDS...GOING FORECAST FOR N.C. LOOKS FINE.  PER
COORDINATION WITH CAE...WILL LOWER HIGH WIND WARNING OVER NE S.C. TO
LAKE WIND ADVISORY.  FFA WILL BE CONTINUED.

CWF: WILL TWEAK FORECAST TO REFLECT PRESENT WARNINGS AND TRACK OF
BONNIE.  NO BIG CHANGES COMING.

RAN

In the hours before

Local storm report, Aug 26, 3:56 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EDT WED AUG 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    WRIGHTSVILLE BEACH        NC   FLOODING
08/26/98   NEW HANOVER                    TWELVE INCHES OF STANDING
                                          WATER IN THE PLAZA EAST
                                          SHOPPING CENTER.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:22 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender6 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.